Acetaminophen, Caffeine, and Pyrilamine

Name: Acetaminophen, Caffeine, and Pyrilamine

Brand Names U.S.

  • GoodSense Menstrual Relief [OTC]
  • Midol Complete [OTC]

Dosing Renal Impairment

There are no dosage adjustments provided in the manufacturer's labeling.

Dosing Hepatic Impairment

There are no dosage adjustments provided in the manufacturer's labeling.

Warnings/Precautions

Concerns related to adverse effects:

• CNS depression: May cause CNS depression, which may impair physical or mental abilities; patients must be cautioned about performing tasks that require mental alertness (eg, operating machinery or driving).

• Hepatotoxicity: Acetaminophen has been associated with severe liver damage. Hepatotoxicity is usually associated with excessive intake and often involves more than one product that contains acetaminophen. Limit acetaminophen dose from all sources (prescription and OTC) to ≤4 g/day and avoid or limit ethanol to <3 drinks per day.

• Hypersensitivity reactions: Allergic reactions have been reported with acetaminophen; discontinue immediately if symptoms of allergic or hypersensitivity reactions occur.

• Skin reactions: Rarely, acetaminophen may cause serious and potentially fatal skin reactions such as acute generalized exanthematous pustulosis, Stevens-Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN). Discontinue treatment if severe skin reactions develop (FDA 2013).

Disease-related concerns:

• Ethanol use: Use with caution with concomitant alcohol use; consuming ≥3 alcoholic drinks/day may increase the risk of liver damage.

• Hepatic impairment: Use with caution in patients with hepatic impairment.

Concurrent drug therapy issues:

• Drug-drug interactions: Potentially significant interactions may exist, requiring dose or frequency adjustment, additional monitoring, and/or selection of alternative therapy. Consult drug interactions database for more detailed information.

Special populations:

• Pediatric: May cause excitability, especially in children.

Dosage form specific issues:

• Caffeine: Contains an amount of caffeine similar to 1 cup of coffee; limit the use of other caffeine-containing beverages or foods.

Other warnings/precautions:

• Dosage limit: Limit acetaminophen dose from all sources (prescription, OTC, combination products) and all routes of administration (IV, oral, rectal) to <4 g/day (adults).

• Self-medication (OTC use): When used for self-medication, notify health care provider prior to use if you have glaucoma, liver disease, difficultly in urination due to enlargement of the prostate gland, emphysema, or chronic bronchitis. Discontinue use and contact health care provider if new symptoms occur, redness or swelling is present, for pain that gets worse or lasts >10 days, or for fever that gets worse or lasts >3 days.

What are some side effects that I need to call my doctor about right away?

WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:

  • Signs of an allergic reaction, like rash; hives; itching; red, swollen, blistered, or peeling skin with or without fever; wheezing; tightness in the chest or throat; trouble breathing or talking; unusual hoarseness; or swelling of the mouth, face, lips, tongue, or throat.
  • Signs of liver problems like dark urine, feeling tired, not hungry, upset stomach or stomach pain, light-colored stools, throwing up, or yellow skin or eyes.
  • Not able to pass urine or change in how much urine is passed.
  • A very bad skin reaction (Stevens-Johnson syndrome/toxic epidermal necrolysis) may happen. It can cause very bad health problems that may not go away, and sometimes death. Get medical help right away if you have signs like red, swollen, blistered, or peeling skin (with or without fever); red or irritated eyes; or sores in your mouth, throat, nose, or eyes.

What are some other side effects of this drug?

All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:

  • Feeling sleepy.
  • Feeling nervous and excitable.

These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.

You may report side effects to the FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.

Some side effects of acetaminophen / caffeine / pyrilamine may not be reported. Always consult your doctor or healthcare specialist for medical advice. You may also report side effects to the FDA.

(web3)